Arrest after dozens overdose in CT park

Connecticut police arrest man in connection with more than 30 overdoses at New Haven Green

Connecticut police arrest man in connection with more than 30 overdoses at New Haven Green

At least 46 people have overdosed at or near a park that runs alongside Yale University from a suspected bad batch of K2 synthetic cannabis, authorities have said.

Paramedics sprinted from patient to patient in a park overlooked by Yale University buildings as users began to show symptoms including vomiting, hallucination and unconsciousness. Some victims tested positive for the powerful opioid fentanyl, but it appeared most if not all the overdoses were caused only by a potent batch of "K2" synthetic marijuana, said Dr. Kathryn Hawk, an emergency medicine physician and professor at Yale-New Haven Hospital, where numerous victims were treated. Two people had life-threatening symptoms, he added.

Officials believe the individuals may have taken doses of K2, a synthetic drug marketed as being similar to marijuana.

Sometime this week, police arrested John Parker, 53, on charges of possession with intent to sell.

"We're getting another call of a person", Alston said.

Local and federal authorities also arrested two other men but are still investigating whether they played any roles in the overdoses.

Campbell said it appears one of three suspects who were arrested was giving the drug away for free in an effort to get people hooked. So far, there have been few scientific studies of the effects of synthetic cannabinoids on the human brain, but researchers do know that some of them bind more strongly than marijuana to the cell receptors affected by THC, and can produce much stronger effects.

"They were having to transport faster than they might normally just to turn the cars around and get them back out", Sandy Bogucki, New Haven's Director of Emergency Medical Services, said in a news conference. No deaths were reported in either outbreak.

Three overdoses took place on Tuesday night, with dozens of others happening on Wednesday.

Most of the people who overdosed Wednesday in New Haven were lower-income or homeless, Hartman told WTNH.

"People are self-medicating for several different reasons and every agency - police, fire, medical, hospitals - all are strained at this time", Chief Alston said. 'Narcan was not effective here at the scene, ' said Alston.

"It is very hard to predict what the response is", Douglas says. "The substance behind these overdoses is highly risky and must be avoided". "We want people to be warned that what they have could be extremely unsafe".

New Haven's fire chief, meanwhile, reportedly said that the K2 may have been laced with other substances and that those being treated will have their blood tested to determine precisely what led to the overdoses.